When do beta blocker side effects kick in? - AF Association

AF Association
18,957 members22,906 posts

When do beta blocker side effects kick in?

akenclark
akenclark

I am trying to manage the terrible fatigue and breathlessness of my Carvedilol beta blocker by taking my 2 doses at times when I am likely to sleep through the worst of it. Do these side effects peak at the midpoint of my 12 hours? At the beginning? Is this idea impractical?

Thanks

12 Replies
oldestnewest

I take 25mg when I get up..and another 25mg when I go to bed...and feel no side effects Other than feeling better than when I was on a lower dose...its hard to say which tablet gives me sife effects as I take over 7 different for the last year

akenclark
akenclark
in reply to bushy2016

I cannot imagine feeling better on a higher dose! My whole issue is that I have no awareness of symptoms of my arrhythmia. I was in hospital for pneumonia and they said they didn't like my ekg so "here take these pills or risk a stroke". The side effects have aged me 10 years in the last 2 that I have been using.

Hidden
Hidden
in reply to akenclark

Did they say the beta blocker would prevent stroke? Are you on an anticoagulant? Have you had any follow ups?

akenclark
akenclark
in reply to Hidden

My condition first showed up as irregular heartbeat. I am told that the Beta Blockers are protecting me from going into full blown AF which raises the risk of stroke. I am seen regularly by a cardiologist.

I don't take the same beta blocker as you and have absolutely no relevant training but if my 2 experiences of taking bisoprolol as a way of bringing a very high heart rate down is anything to go by then I'd say the effect of the medication first kicked in about 2 hours after taking it though it took another 3 or 4 hours before my HR was back to normal.

I guess a pharmacist would be a good person to advise you about the optimum time/s to take your medication and also to suggest other beta blockers which might have less debilitating effects.

akenclark
akenclark
in reply to CaroleF

Thank you for the pharmacist suggestion.

CaroleF
CaroleF
in reply to akenclark

My pleasure. After all they are the ones who have the relevant training/knowledge/experience. I suspect, also, that they are better than the average GP at advising on this sort of thing.

Hi,

I don't take this beta blocker, but, I do take 5 mg Bisoprolol daily .........I take it at night at 8 pm with my other night time medications. No side effects at all.

That said, when I was first prescribed it I was told to take it in morning. This produced considerable side effects, most notably nose bleeds.

As soon as I changed to night time the nose bleeds stopped and I've never had one since.

John

Hidden
Hidden
in reply to carneuny

I too changed my time to night and feel I have more energy during the day.

Hutchie1
Hutchie1
in reply to carneuny

That's really interesting as I'm on 10mg and have awful side effects and was told not to take it at night.

Definitely talk to a pharmacist. I don't think you can take both daily doses at the same time.

I take nebivolol at night and still, after 4 years, have side effects, but they do the job of slowing the heart rate and lowering BP.

You may also like...